Florida, 2010

Tornadoes and Damaging Winds in Florida, January 22, 2010

January 22, 2010 · NWS MLB · 5 events in 2 counties and zones

An early morning storm produced localized severe thunderstorm wind damage in Orange County. A cell exhibiting rotation on radar tracked from rural western Brevard county, producing isolated severe thunderstorm wind damage in Viera from several miles west of I-95 to I-95 where a tractor trailer was tipped over.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$2.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An early morning storm produced localized severe thunderstorm wind damage in Orange County.

A cell exhibiting rotation on radar tracked from rural western Brevard county, producing isolated severe thunderstorm wind damage in Viera from several miles west of I-95 to I-95 where a tractor trailer was tipped over. Just east of I-95, an EF0 tornado touched down and caused minor structural damage to several hundred homes, as well as considerable tree damage along a continuous path over 7 miles. Along this path, the tornado moved from the mainland, across the Indian River, Merritt Island, Banana River and finally across the beach side barrier island before moving into the Atlantic. See separate waterspout episode for over-water portion of tornadic waterspout track.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 21, 9:36 PM EST, 6 hours 12 minutes earlier.

Area forecast discussion, Jan 21, 9:36 PM EST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
936 PM EST THU JAN 21 2010

.DISCUSSION...

TONIGHT...SECONDARY LOW PRESSURE HAS DEVELOPED OFF THE SOUTH
CAROLINA COAST THIS EVENING...GIVING THE EXTRA PUSH TO BRING AN EAST
TO WEST ORIENTED PRE-FRONTAL SQUALL LINE INTO THE NORTHERN PORTIONS
OF THE AREA NORTH OF THE I-4 CORRIDOR. WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY DEVELOPED ALONG THE LINE THIS AFTERNOON AND
EVENING AS IT MOVED SOUTHWARDS...THOUGH ACTIVITY APPEARS TO BE ON
THE DECLINE AS THE LINE CONTINUES TO WEAKEN AS THE CAROLINA LOW
PULLS NORTHEAST INTO THE ATLANTIC.

MOST OF THE CURRENT HEAVY SHOWER AND STORM ACTIVITY LOOKS TO MOVE
OFFSHORE BEFORE THE LINE SINKS FAR ENOUGH TO AFFECT SOUTHERN BREVARD
AND OSCEOLA COUNTIES. THE 00Z SOUNDINGS FROM TAMPA AND THE CAPE BOTH
CONTINUE TO SHOW STRONG WINDS JUST ABOVE THE SURFACE. TAMPA'S
SOUNDING SHOWS DECENT INSTABILITY WITH CAPE VALUES AROUND 1300
J/KG...SUGGESTING THAT SOME OF THE WEST COAST STORMS WILL BE ABLE TO
SUSTAIN THEMSELVES AS THEY MOVE EASTWARDS. MOST OF THE INSTABILITY
ON THE CAPE CANAVERAL SOUNDING IS ELEVATED...BUT ONGOING STORMS MAY
BE ABLE TO TAP INTO THIS LAYER. THE POSSIBILITY REMAINS FOR
ADDITIONAL REDEVELOPMENT ALONG THE LINE LATER TONIGHT AS IT SINKS
FURTHER SOUTH AND ANY STORMS THAT DEVELOP MAY STILL BECOME STRONG
WITH A DECREASING THREAT AS THE NIGHT PROGRESSES.

SOME CHANGES TO ZONES TONIGHT TO REMOVE THE LAKE WIND ADVISORY AND
CLEAN UP STORM WARNING.

FRIDAY...A CHANCE FOR SHOWERS WILL CONTINUE AHEAD OF THE SLOWER
PROGRESSING FRONTAL BOUNDARY THAT WILL CROSS THE AREA DURING THE
DAY. HAVE INCREASED POPS AS GFS/NAM HAVE BEGUN TO SHOW A SLOWER
MOVEMENT OF THIS BOUNDARY AND ARRIVAL OF DRIER AIR WITH 30% OVER
THE NORTH AND 40% SOUTH OF ORLANDO METRO AREA. SHOULD START TO SEE
RAIN CHANCES ENDING OVER THE FAR NORTH WITH CLOUDS CLEARING BY
LATE AFT AS FRONT CONTINUES TO HEAD SOUTH.

&&

.AVIATION...
BOUNDARY SLOWING SAGGING SOUTH INTO CENTRAL FLORIDA WILL BRING
SCATTERED SHRA/TSRA NORTH OF KCOF-KMCO WITH ACTIVITY BECOMING ISOLD
AFTER 06Z. WIDESPREAD IFR CIGS LINGERING BEHIND ANY STORMS OVER THE
SAME AREAS SLOWLY RISING TO MVFR LATER TONIGHT. PRIMARILY VFR SOUTH
WITH ISOLD SHRA/TSRA POSSIBLE VCNTY KMLB AFTER 12Z.

&&

.MARINE...ELEVATED S/SW WINDS WILL CONTINUE TONIGHT WELL AHEAD OF A
COLD FRONTAL BOUNDARY THAT WILL MOVE TOWARD THE AREA FRIDAY. WIND
SPEEDS UP TO AROUND 20 KTS OFFSHORE AND SEAS UP TO 6-7 FT CAN
STILL BE EXPECTED THROUGH AT LEAST LATE TONIGHT BUT LOOKS TO
DIMINISH DURING THE DAY FRIDAY. WILL CONTINUE SCA INTO FRI AFT BUT
MAY NEED TO CANCEL ADVISORY EARLIER THAN THAT IF WINDS AND SEAS
CONTINUE TO DECREASE JUST AHEAD OF THE WEAK FRONTAL BOUNDARY.

FRONT IN PROCESS OF CLEARING AREA LATE FRIDAY WILL LEAD TO BRISK
WEST TO NW FLOW OVER THE OUTER WATERS. WINDS AND SEAS DIMINISH
BRIEFLY SATURDAY UNDER INFLUENCE OF HIGH PRESSURE. APPROACH OF
NEXT FRONT ON SUNDAY WILL ONCE AGAIN INCREASE WINDS AND SEAS OVER
THE MARINE AREA AND HEADLINES WILL BE LIKELY FOR MOST IF NOT ALL
OF THE MARINE AREA INTO MONDAY BEHIND THIS STRONGER COLD FRONT.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR COASTAL
     VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-
     NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
     BREVARD-SOUTHERN LAKE-ST. LUCIE.

AM...SMALL CRAFT ADVISORY UNTIL 4 PM EST FRIDAY FOR WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
     60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

UPDATES: MOSES
RADAR: GLITTO/VAN DYKE/VOLKMER
Hazardous weather outlook, Jan 21, 5:45 AM EST, 22 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
545 AM EST THU JAN 21 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-212200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
545 AM EST THU JAN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...HIGH WIND IMPACT...
SOUTHERLY WINDS WILL INCREASE TO AROUND 20 MPH WITH OCCASIONAL
GUSTS TO 30 MPH. THIS WILL POSE A DANGER TO BOATERS ON OPEN AREAS
...SUCH AS INLAND LAKE OR THE INTRACOASTAL WATERWAY. A LAKE WIND
ADVISORY IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM TONIGHT.

...RIP CURRENT IMPACT...
FOR THOSE BRAVE ENOUGH TO ENTER THE CHILLY SURF...THERE IS A
MODERATE RISK FOR RIP CURRENTS TODAY DUE TO A SMALL LONG PERIOD
SWELL. CHECK WITH THE BEACH PATROL FOR ADDITIONAL INFORMATION.
ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD...AND NEVER SWIM ALONE.

...THUNDERSTORM IMPACT...
LIGHTNING STORMS WILL BE POSSIBLE IN EAST CENTRAL FLORIDA FROM
LATE AFTERNOON THROUGH TONIGHT AS A LOW PRESSURE TROUGH MOVES INTO
NORTH FLORIDA LATE TODAY...AND THEN CENTRAL FLORIDA TONIGHT. THE
BEST CHANCE FOR STORMS FROM LATE AFTERNOON TO SUNSET WILL BE NORTH
OF INTERSTATE 4 ...WITH THE CHANCE FOR STORMS INCREASING AFTER
SUNSET FROM BREVARD AND OSCEOLA COUNTIES SOUTH TO LAKE OKEECHOBEE
AND JUPITER. DUE TO INCREASING LOW LEVEL WINDS AND SHEAR...A FEW
STRONG TO SEVERE STORMS...EVEN AN ISOLATED TORNADO...COULD OCCUR
FROM OSCEOLA AND BREVARD COUNTIES NORTHWARD...WITH THE GREATEST
CHANCE OVER LAKE AND VOLUSIA COUNTIES.

...MARINE THUNDERSTORM GUST IMPACT...
ANY STRONG OR SEVERE STORMS THAT DO FORM WILL IMPACT INLAND LAKES
AS WELL AS THE INTRACOASTAL AND NEARSHORE ATLANTIC WATERS OF
BREVARD AND VOLUSIA COUNTIES FROM LATE AFTERNOON INTO THIS EVENING.
AN ISOLATED WATERSPOUT IS ALSO POSSIBLE.

...WIND AND SEA IMPACT...
SOUTH WINDS INCREASING TO 20 TO 25 KNOTS WILL PUSH SEAS UP TO 6 TO
7 FEET BEYOND WELL OFFSHORE FROM LATE AFTERNOON INTO FRIDAY MORNING.
A SMALL CRAFT ADVISORY IS IN EFFECT BEYOND 20 NAUTICAL MILES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A STRONG COLD FRONT IS FORECAST TO MOVE INTO CENTRAL FLORIDA ON
MONDAY. THIS FRONT WILL BE PRECEDED BY SHOWERS AND THUNDERSTORMS
...SOME OF WHICH COULD BE STRONG. AHEAD OF THIS NEXT FRONT...WINDS
AND SEAS WILL INCREASE OVER THE ATLANTIC SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CRISTALDI

In the hours before

Special weather statement, Jan 22, 2:45 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
245 AM EST FRI JAN 22 2010

FLZ045-053-220830-
ORANGE-OSCEOLA-
245 AM EST FRI JAN 22 2010

...STRONG THUNDERSTORMS AFFECTING SOUTHERN ORANGE COUNTY...
NORTHWESTERN OSCEOLA COUNTY...

AT 244 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG STORM 14 MILES SOUTHWEST OF ANIMAL KINGDOM...MOVING EAST AT 40
MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE CAMPBELL...LAKE
BUENA VISTA...LAKE MARY JANE...AND MAY REACH ORLANDO INTERNATIONAL
AIRPORT BEFORE WEAKENING.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

67

The radar

The Melbourne radar (KMLB), 65 km away, was scanning. The volume nearest the first event began at 08:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Orange

When
January 22, 3:48 AM EST
Where
Orange County, 5.6 mi SE of (Mco)orlando Intl Ar
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
28.384, -81.244

WFTV Channel 9 Orlando reported an empty construction trailer parked on the side of the road overturned in strong thunderstorm winds on Narcoossee Road in front of the Lake Nona High School in Orlando.

Thunderstorm Wind, Brevard

When
January 22, 7:35 AM EST
Where
Brevard County, 3.07 mi WSW of Bonaventure
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
28.249, -80.725

Strong thunderstorm wind gusts toppled newly planted palm trees in a residential area west of Interstate 95. Several picket fences were knocked over and minor damage occurred to several pool screen enclosures on and near Brunot Circle in Viera.

Thunderstorm Wind, Brevard

When
January 22, 7:37 AM EST
Where
Brevard County, 2.99 mi WSW of Bonaventure
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
28.252, -80.725

Tractor trailer traveling southbound on Interstate 95 in Viera (near mile marker 192.5) was tipped onto its side as strong thunderstorms winds pushed east across the interstate.

Tornado, Brevard

When
January 22, 7:38 AM EST to 7:49 AM EST
Where
Brevard County, 2.94 mi WSW of Bonaventure to 2.98 mi N of (Cof)patrick Afb
Rating
EF0
Path length
7.34 mi
Path width
265 yd
Injuries
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
28.254, -80.725

An EF0 tornado touched down just east of Interstate 95 in the town of Viera in central Brevard County and remained on the ground for over 7 miles, then exited into the Atlantic. The tornado moved from the mainland, across the Indian River, to Merritt Island, then across the Banana River to the beach-side barrier island between Patrick Air Force Base and Cocoa Beach, then exited into the Atlantic. One hundred and forty three homes sustained minor damage in Viera, mainly damaged/destroyed screen pool enclosures, damage to soffits, gutters and some shingles. Minor damage to six homes occurred on Merritt Island and four apartment units and several vehicles in Cocoa Beach. Numerous trees were toppled or snapped along the entire swath of damage. One person was slightly injured in Viera due to flying debris/glass. EF assessment: DI2, DOD2, LB-EXP.

Tornado, Brevard

When
January 22, 7:38 AM EST to 7:49 AM EST
Where
Brevard County, 2.94 mi WSW of Bonaventure to 2.98 mi N of (Cof)patrick Afb
Rating
EF0
Path length
7.34 mi
Path width
265 yd
Injuries
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
28.254, -80.725

An EF0 tornado touched down just east of Interstate 95 in the town of Viera in central Brevard County and remained on the ground for over 7 miles, then exited into the Atlantic. The tornado moved from the mainland, across the Indian River, to Merritt Island, then across the Banana River to the beach-side barrier island between Patrick Air Force Base and Cocoa Beach, then exited into the Atlantic. One hundred and forty three homes sustained minor damage in Viera, mainly damaged/destroyed screen pool enclosures, damage to soffits, gutters and some shingles. Minor damage to six homes occurred on Merritt Island and four apartment units and several vehicles in Cocoa Beach. Numerous trees were toppled or snapped along the entire swath of damage. One person was slightly injured in Viera due to flying debris/glass. EF assessment: DI2, DOD2, LB-EXP.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyThe tornado archive for Florida, 2010Warnings in Florida, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203120, 202853, 202852, 202850, 265960.